Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 204, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 13, 2000, 6:21 PM CDT for Russell County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 13, 2000, 6:21 PM CDT (23:21 UTC)
- Expired
- Oct 13, 2000, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 6:30 PM CDT | Hail 0.75 | Dorrance, KS | |
| Oct 13, 6:32 PM CDT | Hail 1 | Dorrance, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 132322 SVRICT KSC167-140000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 621 PM CDT FRI OCT 13 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 700 PM CDT. * AT 621 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF BUNKER HILL...OR ABOUT 9 MILES EAST OF RUSSELL... MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DORRANCE AROUND 625 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR EASTERN RUSSELL COUNTY UNTIL 700 PM CDT. LAT...LON 3883 9875 3879 9863 3896 9846 3909 9865 i CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:45 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Oct 13, 3:45 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT FRI OCT 13 2000 MAIN FCST PROBLEM IS CONVECTION AND POSSIBILITY FOR SEVERE WX THRU SATURDAY. AN INITIAL SHORTWAVE IN SWRLY SUBTROPICAL PLUME WAS MOVG THRU S-CNTRL KS EARLY THIS PM...WITH SCATTERED CONVECTION ASSOCIATED WITH IT. THIS CONVECTION APPEARS TO BE ELEVATED THUS FAR. WATER VAPOR SHOWS A STRONGER SHORTWAVE MOVG E-NEWD THRU NERN NM/SERN CO, WHICH WL MOVE OUT ACROSS WRN KS BY EARLY EVENING, WITH MID LVL COOLING RESULTING IN STEEPENING LAPSE RATES OVER THE NWRN 1/2 OF STATE. SFC COLD FRONT WL PUSH SEWD INTO CNTRL KS DURING THE EVENING, MERGING WITH SFC TROF WHICH EXTENDS FROM NR RSL TO W OF MEDICINE LODGE. AS LOW LVL FLOW BACKS SOME, THIS SHOULD PROVIDE INCREASING LOW LVL CONVERGENCE OVER CNTRL KS. STRONG MID-UPR SPEED MAX WL PROVIDE NECESSARY DIR/SPEED SHEAR FOR ORGANIZED STORMS. WL MAINTAIN A MENTION OF SVR IN ZONES FOR THIS EVE FOR CNTRL/S-CNTRL KS. 850 LOW LEVEL JET WL GRADUALLY VEER OVERNIGHT, WITH WAA/ISENTROPIC LIFT LIKELY SUSTAINING CONVECTION AND ALLOWING IT TO BECOME MORE WIDESPREAD AS IT PROPAGATES EWD. MODELS IN AGREEMENT THAT SFC FRONT WL HANG UP SATURDAY FROM SOUTH CNTRL THRU NERN KS, WITH 60-65 DWPTS E OF FRONT. AS MID-UPR LVL JET STREAK CONTINUES TO MOVE NEWD AWAY FROM REGION, MUCH OF THE FCST AREA WL BE IN FAVORABLE RR QUAD FOR STRONG UPR DIVERGENCE/LIFT. NGM/ETA BOTH FCST CONSIDERABLE CLOUD COVER DURING DAY, WHICH MAY INHIBIT SFC BASED INSTABILITY SOME. HOWEVER, SFC-6 KM SHEAR AROUND 40 KTS SUGGESTS ORGANIZED CONVECTION PSBL, ESPECIALLY IF ANY BREAKS OCCUR. WL KEEP MENTION OF SVR OUT OF ZONES THIS FAR OUT, DUE TO UNCERTAINTY WITH AMOUNT OF INSTABILITY AND LOW LVL CONVERGENCE ALONG FRONT. WL RETAIN LIKELY POPS ALONG AND E OF FRONT SAT INTO SAT NIGHT. NO SUBSTANTIAL CHANGES WERE MADE TO CURRENT TEMP FCST. COORDINATED WITH WFO'S TOP AND SGF. EXTENDED FCST: MONDAY, SHORTWAVE TROF MOVG THRU CNTRL/SRN ROCKIES LOOKS FASTER ON THIS MORNINGS 12Z AVN COMPARED TO LAST NIGHTS MRF. CHANCE FOR PCPN APPEARS TOO SLT ATTM TO MENTION, AND WOULD BE TIED TO WAA/ISENTROPIC LIFT THAT MAY DEVELOP NORTH OF OLD FRONTAL BNDRY TO OUR SOUTH. WL KEEP A DRY AND SEASONAL TEMP FCST GOING MON-THURS WITH MODELS FCSTG TROF TO WEAKEN AS IT MOVES EAST FOLLOWED BY SHORTWAVE RIDGING. FCSTID = 9/CARUSO ICT 60 73 54 70 / 60 60 60 30 HUT 58 73 53 70 / 60 60 60 30 EWK 59 73 53 70 / 60 60 60 30 EQA 60 73 57 70 / 60 60 60 40 WLD 61 73 56 70 / 60 60 60 40 RSL 50 74 50 70 / 40 40 40 10 GBD 53 74 50 71 / 40 40 40 20 SLN 55 74O 51 71 / 50 50 40 10 MPR 55 73 51 71 / 50 50 50 20 CFV 61 73 60 70 / 70 70 60 50 CNU 60 73 60 70 / 70 70 60 50 K88 60 73 59 70 / 70 70 60 50 .ICT...NONE.
In the hours before
Local storm report, Oct 13, 5:10 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
510 PM CDT FRI OCT 13 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1 S HOISINGTON KS .88 INCH HAIL
10/13/00 BARTON REPORTED BY LAW
ENFORCEMENTLocal storm report, Oct 13, 5:16 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
516 PM CDT FRI OCT 13 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....6
0508 PM 4 E HOISINGTON KS 1.00 INCH HAIL
10/13/00 BARTON REPORTED BY PUBLICSpecial weather statement, Oct 13, 6:20 PM CDT, 1 minute before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-132350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 620 PM CDT FRI OCT 13 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 4:57 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.